Five cases of e-cigarette related lung injury in confirmed in Galveston County

Post Date:10/11/2019 11:24 AM

Galveston County has five cases of lung injury associated with e-cigarette use, or vaping.

These cases fit the profile of the current multi-state outbreak of severe pulmonary disease associated with the use of e-cigarette products.

“This is a serious situation. These are life-threatening illnesses even for those who are otherwise completely healthy,” said Dr. Philip Keiser, Galveston County local health authority.

The CDC has analyzed national data on the use of THC-containing product brands by EVALI patients. Overall, 152 different THC-containing product brands were reported by EVALI patients. Dank Vapes, a class of largely counterfeit THC-containing products of unknown origin, was the most commonly reported product brand used by patients nationwide, although there are regional differences. While Dank Vapes was most commonly reported in the northeast and south, TKO and Smart Cart brands were more commonly reported by patients in the west and Rove was more common in the midwest.

The data further supports that EVALI is associated with THC-containing products and that it is not likely associated with a single THC-containing product brand.

CDC recommends that people should not use THC-containing e-cigarette, or vaping, products. CDC also recommends that people should not:

  • Buy any type of e-cigarette, or vaping, products, particularly those containing THC, from informal sources, such as friends, or family, or in-person or online dealers.
  • Modify or add any substances to e-cigarette, or vaping, products that are not intended by the manufacturer, including products purchased through retail establishments.

While the investigation is ongoing, vitamin E acetate should not be added to e-cigarette, or vaping, products.

While it appears that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals of concern. Many different substances and product sources are still under investigation, and it may be that there is more than one cause of this outbreak.

Adults using e-cigarettes to quit smoking should not go back to smoking; they should weigh all risks and benefits and consider utilizing FDA-approved cessation medicationsexternal icon. Adults who continue to use an e-cigarette, or vaping, product, should carefully monitor themselves for symptoms and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.

If you are concerned about your health after using an e-cigarette, or vaping, product, contact your health care provider, or local poison control center at 1-800-222-1222.

Patients in this investigation have reported symptoms including cough, shortness of breath or diarrhea, fatigue, fever or weight loss. Some patients have reported their symptoms developed over a few days while others have reported their symptoms developed over several weeks.

For more information, visit https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/need-to-know/index.html

Return to full list >>